Wisconsin, 2024Damaging Wind in Wisconsin, June 16, 2024
June 16, 2024 · NWS MKX · 1 event in 1 county or zone
Isolated strong thunderstorms moved across southeast WI. One storm became severe producing tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong thunderstorms moved across southeast WI. One storm became severe producing tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 16, 2:47 PM CST, 46 minutes earlier. Its key messages:
- Increasing potential for thunderstorms this afternoon/evening with strong to severe thunderstorm or two possible bringing damaging winds and hail. A Severe Thunderstorm Watch is in effect for south central to southeast WI until 8 PM CDT tonight.
- Dangerous swim conditions continue this afternoon and evening for east central WI beaches due to high waves and onshore winds.
- Poor air quality is expected through the evening for our lakeshore counties.
- Hot and humid conditions expected for the start of the week with temps and heat indices in the 90s. Hottest temps and heat indices are likely during the day Monday.
- There will be daily thunderstorm chances through the week due to the warm and humid conditions.
Area forecast discussion, Jun 16, 2:47 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
347 PM CDT Sun Jun 16 2024
.KEY MESSAGES...
- Increasing potential for thunderstorms this afternoon/evening
with strong to severe thunderstorm or two possible bringing
damaging winds and hail. A Severe Thunderstorm Watch is in
effect for south central to southeast WI until 8 PM CDT
tonight.
- Dangerous swim conditions continue this afternoon and evening
for east central WI beaches due to high waves and onshore
winds.
- Poor air quality is expected through the evening for our
lakeshore counties.
- Hot and humid conditions expected for the start of the week with
temps and heat indices in the 90s. Hottest temps and heat
indices are likely during the day Monday.
- There will be daily thunderstorm chances through the week due
to the warm and humid conditions.
&&
.SHORT TERM...
Issued 344 PM CDT Sun Jun 16 2024
Tonight through Monday night:
Main concern or this afternoon and evening is the strong to severe
thunderstorm potential as the MCV across eastern IA/northwestern IL
tracks northeast. While the ongoing convection is undercut by
the outflow racing ahead of it, thinking there will be
redevelopment ahead of it as the outflow loses it steams as it
pushes into south- central WI. Redevelopment looks to fueled by
the environment which has destabilized with SBCAPE north of
2000 J/kg and effective bulk shear around 25-30 knots. If any
storms can get going and grow upscale, the environment is
supportive of damaging winds threat along with a hail threat. In
addition to the outflow boundary, can see hints of an effective
warm front boundary on MKX radar strewn across southern WI
along with a stalled lake breeze near the lakeshore in
Racine/Kenosha counties. Thus, severe thunderstorm or two will
be possible through the evening as this activity pulls through
the area this evening with the main concern being damaging
winds. However, if any storms do interact with any of these
boundaries, cannot rule out a brief spin up if things align just
right. The main area of concern to see strong to severe storms
will be along the WI/IL border north along the I-94/HWY-18
corridor. Potential should decrease through the evening.
Could see additional shower and thunderstorm chances glance our
northern CWA overnight as the upstream convection develops and
pushes eastward ahead of the mid-level shortwave trough. Less
confident on seeing this activity make it into our area, but the
potential still remains.
Life threatening waves and currents continue resulting in high
swim risk through this evening for Lake Michigan beaches in
Sheboygan and Ozaukee counties, while moderate swim risk remains
in place for Milwaukee, Racine and Kenosha counties. Conditions
should improve overnight as waves and winds subside a bit.
Otherwise, looking to continue with the hotter and humid conditions
for Monday as we sit under the western peripheral of the upper-level
ridge. Looking at daytime temps in the upper 80s and 90s and even
hotter heat indices in the mid to upper 90s. While we will near heat
advisory levels, think we will generally remain below threshold
at this time, but still need to exercise caution if outdoors or
exposed to the heat. Overnight temps are looking very warm as
well with lows only dipping into the lower 70s.
Additionally cannot rule out a few pop-up isolated showers/
thunderstorms for Monday afternoon. While there is not a real
discernible forcing mechanism to trigger the storms at this
time, cannot ignore the ample moisture (dewpoints in the
60s/70s) and instability (SBCAPE +20000 J/kg) available. The
main forcing mechanism that could potential trigger a storm or
two would likely be from a lingering boundary from overnight
convection tracking across the area, but difficult to tell if
and where this may occur.
Wagner
&&
.LONG TERM...
Issued 344 PM CDT Sun Jun 16 2024
Tuesday through Sunday:
Heat and humid conditions will continue Tuesday into Wednesday with
daily low-end shower/storm chances. A cold frontal boundary looks to
gradually push southward through WI during the day Wednesday into
Thursday, which will be enough forcing along with a right entrance
region of an upper-level jet for the increased shower/thunderstorm
chances. The frontal boundary is trending on stalling across the
area through the end of the week bringing additional precipitation
and storm chances.
Wagner
&&
.AVIATION...
Issued 344 PM CDT Sun Jun 16 2024
Warm, humid and gusty conditions with south to southwesterly winds
gusting to 20-35 knots will continue through the evening. Potential
to see additional thunderstorm development through the evening
continues to increase, especially for JVL and ENW, but cannot rule
out seeing some of the activity creep as far northeast as UES
and MKE. With this activity cannot rule out a strong to severe
thunderstorm or two, which can bring heavy rainfall, hail, and
localized gusty winds shift along with a brief hour or two
period of lower flight conditions. The potential decreases after
02z and otherwise, mostly VFR and gusty winds should prevail
through the period.
Wagner
&&
.MARINE...
Issued 344 PM CDT Sun Jun 16 2024
Watching a complex of thunderstorms across eastern IA as
they push east-northeast toward Lake Michigan. This complex of
storms can bring strong to severe winds and a sudden wind shift with
it. It will move through southern half of Lake Michigan this evening
with decreasing chances overnight. Otherwise, will continue to see
south winds with gusts around 25-30 knots through the afternoon as
low pressure over southern Manitoba approaches the region and high
pressure sits over New England. Another area of low pressure will
approach from the Plains on Monday and Tuesday. Breezy south winds
will continue over Lake Michigan with gusts approaching 30 knots. A
cold front will then slowly move southward across the lake either
Wednesday or Thursday and stall into Friday.
Wagner
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement...WIZ052-WIZ060 until 1 AM Monday.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 1 AM
Monday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Jun 16, 1:18 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
218 PM CDT Sun Jun 16 2024
WIZ046-047-051-052-056>060-062>072-171930-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
218 PM CDT Sun Jun 16 2024
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
Severe Thunderstorm Watch in effect until 8 PM CDT for south
central and southeast WI.
Increasing thunderstorm potential for areas along/east of I-39/90
and along and south of I-94 late this afternoon and early evening.
Cannot rule out a strong to severe thunderstorm or two with
damaging wind gusts and hail. Also localized heavy rainfall will
be possible as well.
There is a high swim risk today for Lake Michigan beaches in
Sheboygan and Ozaukee counties. There is a moderate swim risk
today for Milwaukee, Racine and Kenosha counties. Life
threatening waves and currents are expected.
Wisconsin Department of Natural Resources has issued an air
quality alert for southeastern WI lakeshore counties (Sheboygan
to Kenosha) until 11 PM CDT tonight for unhealthy levels of ozone.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
There are chances for thunderstorms at times throughout the week.
Heat indices will be in the mid to upper 90s Monday through
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed late this afternoon and early
evening.
LMZ643>646-171930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
218 PM CDT Sun Jun 16 2024
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
Severe Thunderstorm Watch in effect until 8 PM CDT for nearshore
zones Milwaukee and south.
Increasing potential for thunderstorms this afternoon/evening with
strong winds and hail.
Winds and waves will reach small craft conditions today.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
There are chances for thunderstorms at times throughout the week.
Winds and waves may reach Advisory levels on Tuesday.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-171930-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
218 PM CDT Sun Jun 16 2024
This Hazardous Weather Outlook is for the open waters of Lake Michigan.
.DAY ONE...Tonight
Severe Thunderstorm Watch in effect until 8 PM CDT for open water
zones off Milwaukee to mid lake and south.
Increasing potential for thunderstorms this afternoon/evening with
strong winds and hail.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
There are chances for thunderstorms at times. Fog is possible at
times Monday through midweek.
www.weather.gov/mkx
In the hours before
Local storm report, Jun 16, 9:54 AM CST, 5 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1054 AM CDT Sun Jun 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM Hail 2 SE Germantown 43.22N 88.10W
06/16/2024 M0.75 Inch Washington WI Public
mPING report of penny-sized hail 2 SE of
Germantown. Time estimated via radar.
&&
AQThunderstorm Wind, Rock
- When
- June 16, 3:33 PM CST to 3:37 PM CST
- Where
- Rock County, 0.69 mi S of Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 42.560, -88.870
A couple trees down on powerlines near Clinton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 16 to 17, 20243 deaths · 3 events
- Damaging Winds in Michigan, June 16, 2024$900,000 · 66 kt wind · 5 events
- Hail and Damaging Winds in Michigan, June 16 to 17, 20242 injured · $42,000 · 1 in hail · 5 events
- Tornado in Florida, June 16, 2024$100,000 · 1 event
- Storm Surge in Louisiana, June 16 to 26, 2024$30,000 · 12 events
- Damaging Winds in Indiana, June 16 to 17, 2024$31,000 · 52 kt wind · 4 events
- Dust Storm and Damaging Winds in Illinois, June 16, 20241 injured · 52 kt wind · 19 events
- Damaging Winds in Tennessee, June 16, 2024$20,000 · 50 kt wind · 2 events
- Damaging Wind in Missouri, June 16, 2024$20,000 · 61 kt wind · 1 event
- Hail in Nebraska, June 16, 20243.8 in hail · 14 events
- Hail and Damaging Winds in Illinois, June 16, 20241.75 in hail · 12 events
- High Wind in California, June 16 to 17, 202474 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194120.